Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Caribou, ME

July 4, 2012Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2012, 8:22 PM EDT for Piscataquis County, Maine. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2012, 8:22 PM EDT (00:22 UTC)
Expired
Jul 4, 2012, 8:45 PM EDT
In force
23 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 145 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS51 KCAR 050022
SVRCAR
MEC021-050045-
/O.NEW.KCAR.SV.W.0024.120705T0022Z-120705T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
822 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...

* UNTIL 845 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF NORTH EAST CARRY...OR 28 MILES WEST OF RIPOGENUS...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...


IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4609 6973 4595 6950 4580 6971 4586 6965
      4598 6969 4598 6972 4599 6973
TIME...MOT...LOC 0021Z 211DEG 18KT 4588 6975

$$

RUNYAN
2 follow-up statements
332 
WWUS51 KCAR 050038
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
838 PM EDT WED JUL 4 2012

MEC021-050045-
/O.CON.KCAR.SV.W.0024.000000T0000Z-120705T0045Z/
PISCATAQUIS ME-
838 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WEST CENTRAL PISCATAQUIS COUNTY...

AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTH EAST CARRY...OR 24 MILES WEST OF RIPOGENUS...
MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4609 6973 4595 6950 4585 6965 4598 6969
      4598 6972 4599 6973
TIME...MOT...LOC 0038Z 226DEG 18KT 4593 6965

$$

RUNYAN
382 
WWUS51 KCAR 050047
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
847 PM EDT WED JUL 4 2012

MEC021-050057-
/O.EXP.KCAR.SV.W.0024.000000T0000Z-120705T0045Z/
PISCATAQUIS ME-
847 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PISCATAQUIS
COUNTY HAS EXPIRED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4609 6973 4595 6950 4585 6965 4598 6969
      4598 6972 4599 6973
TIME...MOT...LOC 0038Z 226DEG 18KT 4593 6965

$$

RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:04 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 7:04 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
704 PM EDT WED JUL 4 2012

.SYNOPSIS...
A COLD FRONTAL SYSTEM WILL MOVE ACROSS THE REGION TONIGHT WITH
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE RETURNS LATE THURSDAY
INTO FRIDAY. ANOTHER COLD FRONT WILL APPROACH FRIDAY NIGHT AND
CROSS THE REGION SATURDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
700PM UPDATE: ADJUSTED POPS/WX FOR CURRENT RADAR TRENDS. IR
SATELLITE LOOP INDICATES MAJORITY OF ACTIVITY WILL BE MAINLY OVER
WESTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA THROUGH THE
NEXT SEVERAL HOURS.

PREV DISCUSSION: SHOWERS AND THUNDERSTORMS HAVE FIRED UP ACROSS
SOUTHERN QUEBEC AND ONTARIO THIS AFTERNOON AS A COLD FRONT SAGS
SOUTHWARD TOWARD THE INTERNATIONAL BORDER. THIS ACTIVITY WILL
GRADUALLY SHIFT EASTWARD THIS EVENING AS THE PARENT LOW OVER
SOUTHEAST QUEBEC ALSO MOVES EAST. THE BULK OF THE PRECIPITATION
SHOULD PUSH INTO WESTERN SECTIONS OF OUR FORECAST AREA BETWEEN 5
AND 7 PM AND REACH FAR EASTERN MAINE 9 TO 11 PM. WE ARE SEEING A
FEW LIGHT SHOWERS OUT AHEAD OF THE HEAVIER PRECIPITATION, SO
ANYONE OUTDOORS MAY SEE SOME LIGHT RAIN FROM TIME TO TIME THROUGH
THE EVENING. THE HEAVY CLOUD COVER WE'VE HAD ALL DAY HAS GREATLY
LIMITED INSTABILITY, WITH LITTLE TO NO CAPE OVER MUCH OF THE
REGION. THEREFORE, EXPECT ANY THUNDER TO DISSIPATE AS IT MOVES
EASTWARD THIS EVENING, WITH ONLY A FEW STRIKES POSSIBLE BY THE
TIME IT MAKES IT EAST OF A ROUTE 11/MILLINOCKET/BANGOR LINE.

TONIGHT, A SECONDARY SURFACE LOW WILL DEVELOP ALONG THE FRONT AS IT
MOVES INTO THE GULF OF MAINE. THIS WILL SHIFT THE AXIS OF
HEAVIEST/STEADIEST PRECIPITATION TOWARD EASTERN MAINE. THE LOW WILL
GRADUALLY MOVE EASTWARD LATE TONIGHT AND TOMORROW, WHILE THE UPPER
TROUGH SWINGS OVER THE STATE. THIS WILL KEEPS SHOWERS AROUND,
ESPECIALLY IN EASTERN MAINE, INTO TOMORROW AFTERNOON. THE
PRECIPITATION WILL WANE AND CLOUDS BEGIN TO BREAK UP MID TO LATE
AFTERNOON TOMORROW SOME WEAK RIDGING BUILDS IN BEHIND THE RETREATING
LOW PRESSURE. A FEW PEAKS OF SUN SHOULD ALLOW TEMPERATURES TO REACH
INTO THE LOWER TO MID 70S IN MOST SPOTS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE SHORT TERM WILL BEGIN FAIR THU NGT AFTER ANY REMAINING SHWRS
OVR ERN PTNS OF THE FA ASSOCIATED WITH THE EXITING UPPER LOW NEAR
NOVA SCOTIA DURG THE EVE HRS DISSIPATE. A SFC WIND SHIFT FROM NE TO
WSW FRI WILL BRING MUCH WARMER AIR INTO THE REGION FROM QB ON FRI
AS A S/WV RIDGE CROSSES THE FA.

A S/WV TOPPING THIS RIDGE FROM NRN ONT PROV COULD BRING MSLY NRN
PTNS OF THE FA TSTMS BEGINNING LATE FRI AFTN AND CONTG WELL INTO
THE NGT HRS. WITH MOST OF THE DEEP LAYER RH WELL N OF THE FA DURG
THIS TM FRAME...WE KEPT POPS CAPPED IN THE HI CHC CAT FOR THE TM
BEING. HOWEVER...THOSE STORMS THAT DUE FORM WILL BE BENEFITED BY
MDTLY STRONG DVRG HI ALF...WITH MODEST AFTN SB CAPES OF ARND 1000
J/KM AND ABOUT 25 TO 35 KT OF 0-6KM DEEP LAYER BULK SHEAR.

THE SFC COLD FRONT FOLLOWS THE LEAD S/WV THAT PRODUCES CNVCTN FRI
NGT ON SAT...CROSSING THE FA DURG THE AFTN AND EVE HRS. ANOTHER
ROUND OF SCT TO PERHAPS BKN LN OF TSTMS IS POSSIBLE MSLY ACROSS E
CNTRL AND DOWNEAST PTNS OF THE REGION...BUT GIVEN VERY MODEST SB
CAPE VALUES DURG THIS TM FRAME...WE KEPT POPS MSLY AT 40 PERCENT
ATTM.

AFT A MILD NGT FRI NGT...HI TEMPS SAT LOOK TO BE WARMEST OVR CNTRL
AND DOWNEAST AREAS AS NRN PTNS OF THE FA EXPERIENCE A COLD FRONTAL
PASSAGE MID TO LATE AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ANY REMAINING TSTMS FROM SAT AFTN SHOULD EXIT S OF THE FA AND OUR
COASTAL WATERS BY LATE SAT NGT. SUN SHOULD START FAIR...BUT
BUILDING CU DUE TO COLD AIR ALF ASSOCIATED WITH REMNANT UPPER
TROUGHINESS OVR ERN CAN COULD RESULT IN ISOLD TO SCT SPRINKLES BY
AFTN. SLGT CHC POPS WERE INCLUDED IN GRIDS...BUT OF COURSE NOT
MENTIONED WITHIN OUR LEGACY ZONE FCST PRODUCTS. HI TEMPS SUN WILL
BE ABT 5 TO 10 DEG F COOLER THAN SAT. ANY REMAINING SHWRS SHOULD
DISSIPATE DURG SUN NGT...WITH MON LOOKING FAIR...BUT ANOTHER FEW
DEG COOLER ACROSS MOST OF THE FA WITH LITTLE IF ANY SHWR ACTIVITY.

ANOTHER WEAK S/WV APCHG FROM CNTRL CAN COULD BRING SOME CLDNSS AND
A SLGT CHC OF SHWRS TO THE REGION LATE MON NGT AND ERLY TUE MORN...
OTHERWISE FAIR CONDITIONS AND A WRMG TREND IS XPCTD INTO MIDWEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR CONDITIONS WILL GIVE WAY TO MVFR WITH LOCAL IFR
THIS EVENING AS SHOWERS AND SCATTERED THUNDERSTORMS DEVELOP OVER
THE AREA. PATCHY FOG IS EXPECTED 06Z-10Z. KBGR AND KBHB STAND THE
BEST CHANCES OF SEEING ANY IFR IN THIS FOG, THOUGH CEILINGS AT
KFVE MAY DROP BELOW 1000 FT AT TIMES. CEILINGS BELOW 3000 FT WILL
PREVAIL AT ALL TAF SITES THROUGH 16Z, THEN GRADUALLY IMPROVING
CONDITIONS THROUGH THE AFTERNOON HOURS.

SHORT TO LONG TERM: VFR XPCTD ALL TAF SITES THU NGT THRU MON XCPT
BRIEFLY MVFR VSBYS/CLGS WITH ANY TSTMS OR HEAVIER SHWRS FROM FRI
AFTN INTO ERLY SAT EVE.

&&

.MARINE...
NEAR TERM: NO HEADLINES WILL BE NEEDED TONIGHT OR THURSDAY. THE
MAIN CONCERN WILL BE REDUCED VISIBILITY IN SHOWERS AND FOG,
ESPECIALLY LATE TONIGHT.

SHORT TO LONG TERM: STILL NO DEFINITIVE HDLN PDS SLATED FOR THIS
PTN OF THE FCST. WENT WITH A BLEND OF 12Z NAM12/GFS40/GMOS THRU
SAT NGT AND MSLY 12Z GMOS WITH SOME 12Z GFS40 AND 06Z DGEX DATA
FOR WINDS. KEPT CLOSE TO WW3 FOR WVS OVR OUTER WATERS TAPERED TO
ABOUT HALF OUTER WATERS ALG THE IMMEDIATE COAST AND OVR INNER
HARBORS AND BAYS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HASTINGS/RUNYAN
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...HASTINGS
MARINE...HASTINGS/RUNYAN/VJN
Hazardous weather outlook, Jul 4, 2:54 AM EDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
254 AM EDT WED JUL 4 2012

MEZ001>006-010-011-015>017-029>032-050700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
254 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-050700-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
254 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

In the hours before

Special weather statement, Jul 4, 7:27 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
727 PM EDT WED JUL 4 2012

MEZ010-050230-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD
727 PM EDT WED JUL 4 2012

DOPPLER WEATHER RADAR INDICATES AN AREA OF STRONG THUNDERSTORMS
WILL MOVE THROUGH THE MOOSEHEAD LAKE AND GREENVILLE AREAS BY 8PM. THESE
STORMS MAY PRODUCE GUSTY WINDS UP TO 40 MPH, SMALL HAIL, VERY
HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. IF
THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A SHELTER
OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE, PRODUCING
LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY HEAVY
RAINFALL.

MCW

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.